Flood, Gwinnett
- When
- September 16, 1:20 AM EST to 12:20 PM EST
- Where
- Gwinnett forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.962, -84.024 (the zone’s center; the record gives no point)
Rainfall with hurricane Ivan reached 10-12 inches in parts of north Georgia, including the Atlanta metropolitan area. Most of this rain fell within a period of 24 hours or less.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
Rainfall with hurricane Ivan reached 10-12 inches in parts of north Georgia, including the Atlanta metropolitan area. Most of this rain fell within a period of 24 hours or less. Record flooding was reported on many creeks and rivers in the Atlanta Metropolitan area. Peachtree Creek, Nancy Creek, and the Chattahoochee River all reached or exceeded record flood stages. Catastrophic flooding resulted. Some of the stages observed during the event include:Peachtree Creek: Crested at 22.2 feet, over 5 feet above the flood stage of 17.0 feet. The previous record high crest was 21.1 feet on March 17, 1990, considered a 100-year flood event. An estimated high water mark of 25.8 feet was observed in 1919 before a gage existed at this location.Nancy Creek: Crested at 15.26 feet, over 4 feet above the flood stage of 11.0 feet. Record high crest of 15.5 feet was observed on December 1, 1973.Chattahoochee River (Vinings): Crested at 22.60 feet, more than 8.0 feet above the flood stage of 14.0 feet. Record high crest of 23.10 feet was observed on March 7, 1990. This was the second highest crest since the Buford Dam was built.Suwanee Creek: Crested at 11.1 feet, more than 3 feet above the flood stage of 8.0 feet. Record high crest of 11.42 feet on March 17, 1990.Big Creek (Alpharetta): Crested at 11.3 feet, more than 4 feet above the flood stage of 7.0 feet. Previous record high crest of 11.29 feet on March 9, 1998.Sope Creek (Marietta): Crested at 17.47 feet, more than 5 feet above the flood stage of 12.0 feet. Previous record high crest of 15.74 feet on March 8, 1998.Other county flood reports not considered flash flooding:Barrow: Heavy rain caused flooding of several roads throughout the county. Flooding was reported in the Betts Mill, Betts Creek, and Jamestown areas. However, there were no reports of roads or bridges washed out or significant structural flooding. (Estimated Damages: $5,000)Bibb: Heavy rain caused several streams in the county to exceed bankfull through the overnight hours.Cherokee: Moderate flooding occurred along the Etowah River throughout the county, including Canton. Several businesses were flooded in Canton along the river where the river crested 6 to 7 feet above its flood stage of 16 feet on September 27'th. Numerous roads were flooded from the river flooding. (Estimated Damage: $500,000)Cobb: As a result of the Chattahoochee River reaching a record high crest of 23.1 feet, major to catastrophic flooding was reported in areas along and near the river, especially in the Vinings area. Several million dollar homes were literally surrounded on four sides by the flood waters of the Chattahoochee River. Flood waters rose up to six-feet deep on homes on Paces Ferry Drive and in the Brandy Station Subdivision. Train tracks and pastures near I-285 were also inundated by the flood waters. At Six Flags Amusement Park near I-285 in the southern portion of the county, two roller coaster rides and approximately 3000 parking spaces were submerged in flood waters. (Estimated Damages: $5,000,000)Haralson: The 911 Center reported that several roads around the county had water standing on them from several hours of heavy rainfall. At least seven roads in the county were closed because of flooding.Muscogee: The Columbus Ledger-Enquirer reported that the river flooded from heavy rain upstream and flooded portions of Rotary Park Victory Drive.Paulding: The public reported that several streams were out of their banks and several streets were flooded.Rockdale: The Rockdale Citizen reported that flooding along the Yellow River on Daniel's Bridge Road stranded several residents in their home. The road was completely flooded and impassable.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 15, 4:35 PM EST, 8 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 535 PM EDT WED SEP 15 2004 .SHORT TERM... HURRICANE IVAN MOVING NORTH TOWARD THE CENTRAL GULF WITH EXPECTED LANDFALL NEAR DAYBREAK. MOISTURE SWINGING OUT AHEAD OF IVAN SPREADING NORTH ACROSS FORECAST AREA PROVIDING LIGHT SHOWERS AND SPRINKLES. EXPECT MOISTURE TO CONTINUE TO DEEPEN ACROSS NORTH AND CENTRAL GEORGIA AS IVAN MOVES NORTH INTO CENTRAL ALABAMA BY MIDDAY THURSDAY. THEREFORE...WILL STAY WITH HIGHER POPS THROUGH THE PERIOD. OVERALL...LOOKING AT THREE POSSIBLE IMPACTS ACROSS WESTERN AND NORTHERN GEORGIA THROUGH FRIDAY. EXPECT WINDS TO BEGIN TO INCREASE THURSDAY AFTERNOON INTO THURSDAY NIGHT FROM THE SOUTHWEST WITH SUSTAINED WINDS OF 25 TO 35 AND GUSTS TO 40 TO 50 POSSIBLE. THIS IN LINE WITH THE GFS SURFACE WINDS AND THE 30 METER ESTIMATES. EXPECT SQUALL RAIN BANDS TO HAVE BEST POTENTIAL FOR WIND GUSTS. WILL STAY WITH HIGH WIND WATCH THROUGH FRIDAY MORNING AND WILL COORDINATE WITH EVENING AND MIDNIGHT STAFF ON POSSIBILITY OF UPGRADING TO HIGH WIND WARNING OR WIND ADVISORY FOR LATE THURSDAY ESPECIALLY ACROSS FAR WEST. MAY NOT MEET HIGH WIND CRITERIA IN MANY LOCATIONS BUT CONSIDERING WET SOILS...TOPPLED TREES MAY BE A HAZARD ALONG WITH POWERLINES. IN TERMS OF RAINFALL AND FLOODING POTENTIAL...SEVERAL MODELS INDICATING 3 TO 8 INCHES ACROSS AND AREA WEST OF A LINE FROM MACON TO ATHENS THROUGH SATURDAY MORNING. SOME LOCAL AMOUNTS OF 10 TO 12 INCHES WILL BE POSSIBLE IN THE NORTHEAST GA MOUNTAINS. THE HEAVIEST RAIN WILL FALL ACROSS NORTH GEORGIA JUST TO THE RIGHT OF THE EXPECTED TRACK. RAINFALL AMOUNTS GREATER THAN 6 INCHES ACROSS NORTH GEORGIA WILL LIKELY CAUSE MINOR TO POSSIBLY MODERATE FLOODING PROBLEMS. THIRD IMPACT WILL BE WITH HIGH SHEAR ENVIRONMENT POSSIBILITY OF ISOLATED WEAK TORNADOES. GULF BEARING TROPICAL STORMS GENERALLY ARE MORE CONDUCIVE FOR THESE WEAK TORNADOES. .LONG TERM... MUCH UNCERTAINTY INTO THE WEEKEND AS WHERE AND IF IVAN STALLS ACROSS THE SOUTHERN AND CENTRAL APPALACHIANS. THIS MAY MAKE FOR ADDITIONAL FLOOD POTENTIAL. && .AVIATION... CIGS MOSTLY AROUND OVC015 OVERNIGHT...PERHAPS GOING BLO 1 THSD FT TOWARD DAYBREAK. MOSTLY LIGHT RAIN OVERNIGHT AND INTO TOMORROW MORNING. DONT SEE ANY HEAVY RAIN UNTIL LATE THURSDAY MORNING INTO AFTERNOON. LATEST NHC TRACK TAKES IT A LITTLE FURTHER WEST INTO ALABAMA...SO AT LEAST IN THE NEXT 24 HOURS BIGGEST PROBLEM IN TERMS OF LOW CIGS/VSBYS MAY BE ANY FEEDER BANDS THAT MOVE ACROSS THE AREA. IN THE SHORT TERM DONT SEE ANY VSBYS BELOW 3 MILES WITH JUST LIGHT RAIN AND A LITTLE FOG. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 69 76 70 76 / 70 90 99 80 ATHENS 68 76 68 77 / 70 90 99 80 GAINESVILLE 67 76 67 75 / 60 90 99 80 ROME 69 76 69 76 / 70 90 99 90 COLUMBUS 72 80 72 81 / 80 90 99 80 MACON 72 80 72 80 / 70 90 99 70 && .FFC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH ACROSS ENTIRE FORECAST AREA THROUGH FRIDAY. HIGH WIND WATCH ACROSS WESTERN TWO-THIRDS OF CWA THROUGH FRIDAY MORNING. && JCD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 915 PM EDT WED SEP 15 2004 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-160708- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 915 PM EDT WED SEP 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TONIGHT. ...ISOLATED TORNADOES POSSIBLE WEST CENTRAL GEORGIA TOWARD DAYBREAK... .SYNOPSIS... HURRICANE IVAN WILL CONTINUE TO MOVE NORTHWARD...REACHING THE NORTHERN GULF COAST DURING THE NIGHT. .PRIMARY HAZARD... ISOLATED TORNADOES ARE POSSIBLE OVER WEST CENTRAL GEORGIA...MAINLY FROM LAGRANGE SOUTH TO COLUMBUS. THE GREATEST THREAT WILL BE AFTER 4 AM. .DISCUSSION... THE OUTER BANDS CIRCULATING AROUND HURRICANE IVAN WILL CONTINUE TO MOVE NORTH DURING THE NIGHT. THE LEADING BAND OF CONVECTION COULD REACH WEST CENTRAL GEORGIA PRIOR TO DAYBREAK. DUE TO STRONG WIND SHEARS ASSOCIATED WITH THE HURRICANE...TORNADOES COULD POSSIBLY DEVELOP IN THE AREAS OF STRONGER CONVECTION. THIS AREA OF STRONGER CONVECTION IS NOT EXPECTED TO REACH WEST CENTRAL GEORGIA UNTIL AFTER 4 AM. THE AREA MOST LIKELY AFFECTED WOULD BE FROM LAGRANGE SOUTH TO COLUMBUS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION. .DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY. TROPICAL STORM FORCE WINDS ARE POSSIBLE OVER THE AREA THURSDAY THROUGH FRIDAY MORNING. FLOODING RAINS ARE ALSO POSSIBLE OVER THE AREA THURSDAY AND FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH TUESDAY. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
The national radar mosaic for the moment the first event began.
11 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424133, 5424131, 5424132, 5424126, 5424135, 5424136, 5424127, 5424128, 5424129, 5424130, 5424134.